Format

Send to

Choose Destination
Indian J Psychiatry. 2010 Jul;52(3):260-3. doi: 10.4103/0019-5545.70986.

Familial vulnerability to an unusual cognitive adverse effect of topiramate: Discussion of mechanisms.

Author information

1
Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Bangalore, India.

Abstract

BACKGROUND:

Some patients experience cognitive disturbances with topiramate.

CASE HISTORIES:

A 19-year-old bipolar woman and her 46-year-old mother with paranoid personality disorder both used topiramate (25-50 mg/day) off-label for weight loss. Both women suffer from learning disorders, and both are excessively sensitive to the sedative adverse effects of psychotropic medications.

RESULTS:

Within days of starting topiramate, the women began to exhibit troublesome word- and phrase-repetition and word substitution, both occurring only in their written expression. The symptoms were associated with mild sedation, persisted during two weeks of topiramate treatment, and remitted days after topiramate was withdrawn.

DISCUSSION:

The presence of the learning disorders and the sensitivity to the sedative adverse effects of drugs may explain why cognitive adverse effects, known to occur with topiramate, developed at the low dose of 25-50 mg/day. The proclivity of topiramate to affect language functions and a possible familial vulnerability herein may explain why the women explained similar, language-specific symptoms. An investigation of topiramate-induced cognitive impairments in family members with epilepsy may throw light on the subject.

KEYWORDS:

Cognitive impairment; genetic vulnerability; topiramate

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center